| [Download PDF]
|Year : 2014 | Volume
| Issue : 1 | Page : 125--126
Necrotizing fasciitis secondary to bevacizumab treatment for metastatic rectal adenocarcinoma
Mehmet A. N. Sendur1, Sercan Aksoy2, Nuriye Yildirim Özdemir1, Nurullah Zengin1,
1 Department of Medical Oncology, Ankara Numune Education and Research Hospital, Ankara, Turkey
2 Department of Medical Oncology, Hacettepe University Cancer Institute, Ankara, Turkey
Mehmet A. N. Sendur
Department of Medical Oncology, Ankara Numune Education and Research Hospital, Ankara
Bevacizumab is a recombinant humanized monoclonal antibody that selectively blocks the activity of vascular endothelial growth factor (VEGF) receptor and it is used in metastatic colorectal patients. We present here a case of fatal necrotizing fasciitis in a patient during bevacizumab treatment for colorectal cancer. In our review of the literature, necrotizing fasciitis was not reported before or during bevacizumab treatment.
|How to cite this article:|
Sendur MA, Aksoy S, Özdemir NY, Zengin N. Necrotizing fasciitis secondary to bevacizumab treatment for metastatic rectal adenocarcinoma.Indian J Pharmacol 2014;46:125-126
|How to cite this URL:|
Sendur MA, Aksoy S, Özdemir NY, Zengin N. Necrotizing fasciitis secondary to bevacizumab treatment for metastatic rectal adenocarcinoma. Indian J Pharmacol [serial online] 2014 [cited 2021 Apr 13 ];46:125-126
Available from: https://www.ijp-online.com/text.asp?2014/46/1/125/125195
Bevacizumab is a recombinant humanized monoclonal antibody that selectively blocks the activity of vascular endothelial growth factor (VEGF) receptor. The addition of bevacizumab to first or second line chemotherapy was associated with longer overall survival (OS) and progression free survival (PFS) in metastatic colorectal patients. The adverse events associated with bevacizumab include hypertension, proteinuria, thromboembolism, impaired wound healing, bleeding, perforation, reversible leukoencephalopathy syndrome, skin rash, and infusion-related hypersensitivity reactions. , We present here a case of fatal necrotizing fasciitis in a patient during bevacizumab treatment for colorectal cancer.
A 49-year-old man was admitted to clinic with rectal bleeding. Low anterior resection with ileostomy was performed for rectal mass 5 cm from anus. According to the tumor, node, metastases classification, the pathological stage of the carcinoma was T3N1M0 (stage IIIA). The patient was treated with adjuvant 45 Gy chemoradiotherapy with 5-fluorouracil 225 mg/m 2 daily and then fluorouracil-leucovorin-oxaliplatin (FOLFOX4) regimen. After two cycles of FOLFOX4 regimen, serum carcinoembryonic antigen levels had increased. In the radiologic evaluation with chest and abdominal computed tomography, new liver metastases in both lobes were detected. The hepatic metastases were unresectable, hence the patient shifted to regimen of 5-fluorouracil-leucovorin-irinotecan (FOLFIRI). After 12 courses of the FOLFIRI regimen every 2 weeks, the chemotherapy was stopped due to the stable liver metastases. Because of the new metastatic lesions in the liver and pelvic recurrence, bevacizumab added to FOLFIRI regimen. After 10 days of the third cycle of the FOLFIRI-bevacizumab regimen, the patient was admitted with fever, weakness, abdominal pain and erythema of the proximal side of right thigh. The laboratory evaluation revealed a white blood cell count of 22.000/μl (normal value 4,400-11,000/μl) with increased C-reactive protein to 160 mg/l (normal value: 0-10 mg/l). The magnetic resonance imaging (MRI) of the pelvis showed widespread significant air-fluid level abscess in the tissues of right gluteus maximus, gluteus minimus and vastus muscles. A clinical diagnosis of necrotizing fasciitis was made. Ultrasonography-guided drainage of the abscess was performed and 10F pigtail catheter was inserted to the abscess location. The microbiological culture of the material was revealed vancomycin-resistant enterococcus (VRE), Escherichia coli, and Bacteroides fragilis. The patient was treated with linezolid, imipenem, and metronidazole. Patient responded to treatment for initial few days, but on the 7 th day of the antibiotic treatment, acute renal failure and septic shock was developed. The patient died due to the refractory septic shock.
Necrotizing fasciitis is an uncommon severe soft tissue infection involving the subcutaneous fat and fascia. There are an estimated 3.5 cases of necrotizing fasciitis per 100,000 persons, with a case-fatality rate of 24% despite immediate treatment.  Approximately of the 60-70% of cases are polymicrobial. Severe and acute onset of the pain at the infectious site is the most common clinical presentation. The risk factors of necrotizing fasciitis are diabetes mellitus, malnutrion, trauma, operative interventions, and nonsteroidal anti-inflammatory drugs (NSAİDs) usage. Rarely, necrotizing fasciitis can develop due to all-trans-retinoic acid, bisphosphonates, and radiotherapy. ,, In addition, necrotizing fasciitis has also been reported in renal transplant recipient who treated with FK506. 
Serious adverse events with bevacizumab treatment were hemorrhage, gastrointestinal perforation, and arterial thromboembolic events. Arterial thromboemebolic events were seen between 1 and 2% of patients during bevacizumab treatment.  One of the pathophysiologic mechanism of necrotizing fasciitis is subcutaneous arteries thrombosis and tissue ischemia, bevacizumab can be the etiologic factor for this.  The Naranjo probability score revealed that it was probable (+5) that bevacizumab might be responsible for necrotizing fasciitis. We believe that in our patient, necrotizing fasciitis is due to bevacizumab treatment because there was no additional risk factor and there is temporal relationship between necrotizing fasciitis and bevacizumab treatment.
In conclusion, we presented fatal necrotizing fasciitis in a patient during bevacizumab treatment for rectal cancer. Although precise mechanism is not clear, necrotizing fasciitis is a fulminant disease and can be observed during bevacizumab treatment.
|1||Kabbinavar FF, Hambleton J, Mass RD, Hurwitz HI, Bergsland E, Sarkar S. Combined analysis of efficacy: The addition of bevacizumab to fluorouracil/leucovorin improves survival for patients with metastatic colorectal cancer. J Clin Oncol 2005;23:3706-12.|
|2||Hurwitz H, Fehrenbacher L, Novotny W, Cartwright T, Hainsworth J, Heim W, et al. Bevacizumab plus irinotecan, fluorouracil, and leucovorin for metastatic colorectal cancer. N Engl J Med 2004;350:2335-42.|
|3||O'Loughlin RE, Roberson A, Cieslak PR, Lynfield R, Gershman K, Craig A, et al. The epidemiology of invasive group A streptococcal infection and potential vaccine implications: United States, 2000-2004. Clin Infect Dis 2007;45:853-62.|
|4||Sehgal VN, Sehgal N, Sehgal R, Khandpur S, Sharma S. Necrotizing fasciitis. J Dermatolog Treat 2006;17:184-6.|
|5||Naithani R, Kumar R, Mahapatra M. Fournier's gangrene and scrotal ulcerations during all-trans-retinoic acid therapy for acute promyelocytic leukemia. Pediatr Blood Cancer 2008;5:303-4.|
|6||Livengood CH 3rd, Soper JT, Clarke-Pearson DL, Addison WA. Necrotizing fasciitis in irradiated tissue from diabetic women. A report of two cases. J Reprod Med 1991;36:455-8.|
|7||Setabutr D, Hales NW, Krempl GA. Necrotizing fasciitis secondary to bisphosphonate-induced osteonecrosis of the jaw. Am J Otolaryngol 2010;3:127-9.|
|8||Tang S, Kwok TK, Ho PL, Tang WM, Chan TM, Lai KN. Necrotizing fasciitis in a renal transplant recipient treated with FK 506: The first reported case. Clin Nephrol 2001;56:481-5.|
|9||Hompes D, Ruers T. Review: Incidence and clinical significance of Bevacizumab-related non-surgical and surgical serious adverse events in metastatic colorectal cancer. Eur J Surg Oncol 2011;37:737-46.|
|10||Sarani B, Strong M, Pascual J, Schwab CW. Necrotizing fasciitis: Current concepts and review of the literature. J Am Coll Surg 2009;208:279-88.|